Pennsylvania, 2024

Flash Flood in Pennsylvania, July 22, 2024

July 22, 2024 · NWS BGM · 1 event in 1 county or zone

An upper-level low pressure system was the driving force of scattered storms across Northeast Pennsylvania. Warm and moist air contributed to several rounds of heavy rain producing thunderstorms over the northern tier counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

An upper-level low pressure system was the driving force of scattered storms across Northeast Pennsylvania. Warm and moist air contributed to several rounds of heavy rain producing thunderstorms over the northern tier counties. Rainfall amounts in a short period of time totalled between 2 and 3 inches leading to localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 22, 1:30 PM EST, 3 hours earlier.

Area forecast discussion, Jul 22, 1:30 PM EST, 3 hours before
Area Forecast Discussion
National Weather Service Binghamton NY
230 PM EDT Mon Jul 22 2024

.SYNOPSIS...
An active weather pattern will continue into the middle of the
work week with scattered showers and thunderstorms around each
day. Conditions become drier and warmer later in the week and
into the weekend as high pressure builds over the region.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
230 PM Update...

Storms developing across the Twin Tiers and NE
PA will move generally east-northeastward now and through the
evening hours. These storms and showers are developing in a
moist environment, with PWAT values between 1.5 to 1.75 inches.
Any of these storms and showers could produce heavy downpours,
and could cause localized flash flooding. CAMs have generally
sped up the timing, but they're still a couple hours behind with
onset of storms. Additionally, storms aren't stalling too much,
but there could be some backbuilding and training of storms and
showers that could lead to localized flash flooding. From a
shower that lasted about 20 minutes over the office, it produced
almost a half inch of rainfall, providing confidence that these
showers and storms are capable of producing a lot of rainfall
in a short amount of time.

Any storms will taper off after sunset, where showers will
prevail into the early morning hours of Tuesday. Patchy fog will
likely develop across the area after showers taper off, and lift
soon after sunrise. For Tuesday, scattered storms expected in
the afternoon, with temperatures in the low to mid 80s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
For Wednesday, upper level trough will be moving into the Great
Lakes region and becoming positively tilted as it runs into the
large upper level anticyclone off the east coast. Since this
trough is slow moving and the upper level ridge is holding
steady, there will continue to be modest amounts of 0-6 km shear
Wednesday. Bulk shear magnitudes are running around 30 knots
Wednesday afternoon. ML CAPEs are projected to be 1000-1500 J/KG
on the NAM12 in western and parts of central NY with lesser
CAPE farther south and east. The GFS as usual has less CAPE
under 1000 J/KG. CAMs for Wednesday are showing a batch of
showers and a few storms skirting northeast PA in the morning
with a possible MCV hence the lower CAPE. Scattered
thunderstorms develop in the afternoon farther north into
central NY as per CAMs. This goes along with a short wave riding
northeast around the base of the Great Lakes Trough. I wouldn't
be surprised if our area ends up in a marginal risk but it is
indeed a "marginal" set up for severe at Day 3. Any convection
that forms will last into the evening before tapering off
overnight into Thursday morning.

For Thursday, Great Lakes trough presses east and pushes a cold
front through central NY during the late morning/early afternoon and
northeast PA by evening. With the upper level trough really making a
move to the east pressing more into the ridge aloft, bulk wind shear
values between 0-6 km get up to over 40 knots. Instability will be
modest with sfc based CAPEs at or above 1000 J/Kg. There is more
uncertainity as to the timing with this front and how much
instability will be available. But there is higher confidence in
strong enough shear for severe thunderstorms. So for now we will
have high POPs for showers and thunderstorms most of Thursday given
uncertainty in timing of front.

Then for Thursday night, cold front clears northeast PA as per GFS
and Euro with high pressure building into the Great Lakes. The GFS
is dry with the Euro showing some residual low-level moisture and a
few showers. We will stick with NBM for now given uncertainities.
The amount of rain as per Euro would be very light anyway.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
For Friday, high pressure builds across the region with northwest
flow aloft downstream from an upper level ridge over the upper
Midwest. This should lead to mostly dry conditions. Again the 00z
Euro continues to hold onto low-level moisture Friday morning but
again it would be light and spotty precipitation.

For the weekend, high pressure builds in aloft above a surface high
with fair weather and increasing temperatures. By Monday, models
diverge some but overall it will be very warm and humid with a
southerly flow in place. We will stick close to NBM for this period
given model uncertainities.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
120 PM Update...

Scattered thunderstorms are beginning develop across the Twin
Tiers and NE PA, and will continue to move in from south to
north through the afternoon, with moderate to heavier rain
showers moving through behind them. TEMPO groups have been
added for storms; BGM, ELM, and AVP through 20Z, and the other
NY terminals in the next few hours. Any thunderstorms can
produce heavy rainfall, reducing vsbys to IFR or worse briefly.

After the thunderstorms in the evening, it will taper off to
showers, drizzle and patchy fog. CIGs lower to MVFR Fuel Alt or
IFR for all terminals, except SYR and RME, who will only likely
fall to MVFR.

Outlook...

Tuesday through Thursday...Several rounds of showers and
thunderstorms with associated restrictions. Activity will
generally be dependent on daytime heating, with best chances of
rain and thunder during afternoon-evening hours.

Friday...VFR conditions expected as high pressure builds in.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DJN
NEAR TERM...KL
SHORT TERM...DJN
LONG TERM...DJN
AVIATION...KL
Hazardous weather outlook, Jul 22, 1:25 PM EST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
225 PM EDT Mon Jul 22 2024

NYZ009-015>018-023-025-036-037-044>046-231830-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Schuyler-
Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego-
225 PM EDT Mon Jul 22 2024

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms Tuesday through Thursday could produce
locally heavy rainfall and/or gusty winds. A frontal passage on
Thursday appears to be the best chance to see organized, stronger
thunderstorms at this time. Continue to monitor the latest forecasts
and outlooks as the details become more clear in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ022-024-055>057-062-PAZ038>040-043-044-047-048-072-231830-
Steuben-Chemung-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
225 PM EDT Mon Jul 22 2024

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered showers and slow moving thunderstorms could produce
locally heavy downpours this afternoon into tonight. There is at
least a marginal to slight risk for isolated instances of flash
flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms Tuesday through Thursday could produce
locally heavy rainfall and/or gusty winds. A frontal passage on
Thursday appears to be the best chance to see organized, stronger
thunderstorms at this time. Continue to monitor the latest forecasts
and outlooks as the details become more clear in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 22, 1:42 PM EST, 2 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
242 PM EDT Mon Jul 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     Rain             NWS Binghamton          42.21N 75.99W
07/22/2024  M1.09 Inch       Broome             NY   Official NWS Obs

            1.09 inches of rain observed in 40 minutes.

&&
Special weather statement, Jul 22, 1:47 PM EST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Binghamton NY
247 PM EDT Mon Jul 22 2024

NYZ044-045-221915-
Chenango NY-Cortland NY-
247 PM EDT Mon Jul 22 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CORTLAND AND
NORTHWESTERN CHENANGO COUNTIES THROUGH 315 PM EDT...

At 247 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cincinnatus, or 9 miles east of Marathon, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Plymouth, Cincinnatus, Otselic, Willet, Pitcher, Pharsalia, German,
Mc Donough, Bowman Lake State Park, and South Plymouth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4241 7586 4250 7594 4273 7579 4273 7573
      4258 7554
TIME...MOT...LOC 1847Z 223DEG 20KT 4250 7586

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MWG
Special weather statement, Jul 22, 2:14 PM EST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Binghamton NY
314 PM EDT Mon Jul 22 2024

NYZ036-045-221945-
Chenango NY-Madison NY-
314 PM EDT Mon Jul 22 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL MADISON AND
NORTHEASTERN CHENANGO COUNTIES THROUGH 345 PM EDT...

At 314 PM EDT, Doppler radar was tracking a strong thunderstorm over
Plymouth, or near Norwich, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Plymouth, North Norwich, Sherburne, Columbus, Earlville, Smyrna,
Poolville, and South Plymouth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4269 7532 4267 7533 4266 7533 4254 7562
      4262 7575 4283 7550 4273 7529
TIME...MOT...LOC 1914Z 222DEG 22KT 4262 7560

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MWG
Special weather statement, Jul 22, 2:29 PM EST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Binghamton NY
329 PM EDT Mon Jul 22 2024

NYZ045-046-056-057-PAZ039-040-222015-
Otsego NY-Chenango NY-Broome NY-Delaware NY-Susquehanna PA-
Northern Wayne PA-
329 PM EDT Mon Jul 22 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN OTSEGO...
SOUTHEASTERN BROOME...NORTHWESTERN DELAWARE...SOUTHEASTERN
CHENANGO...NORTHEASTERN SUSQUEHANNA AND NORTHWESTERN WAYNE COUNTIES
THROUGH 415 PM EDT...

At 329 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bainbridge to near New Milford. Movement
was east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Kirkwood, Conklin, Sidney, Jackson, Guilford, Sanford, Susquehanna,
Deposit, Coventry, and Susquehanna Depot.

This includes the following highway exits...
 New York Interstate 81 near 1.
 Interstate 86/Route 17 between 78 and 84.
 Interstate 88 between 5 and 12.
 Pennsylvania Interstate 81 between 219 and 230.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.

&&

LAT...LON 4244 7513 4182 7552 4181 7591 4244 7564
TIME...MOT...LOC 1929Z 268DEG 16KT 4233 7546 4188 7579

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MWG
Special weather statement, Jul 22, 2:50 PM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Binghamton NY
350 PM EDT Mon Jul 22 2024

NYZ016-023-025-222015-
Seneca NY-Schuyler NY-Tompkins NY-
350 PM EDT Mon Jul 22 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SENECA...CENTRAL
SCHUYLER AND NORTHWESTERN TOMPKINS COUNTIES THROUGH 415 PM EDT...

At 350 PM EDT, Doppler radar was tracking a strong thunderstorm over
Montour Falls, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hector, Covert, Watkins Glen, Trumansburg, Catharine, Montour Falls,
Interlaken, Odessa, Burdett, and Lodi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4246 7691 4247 7689 4248 7690 4271 7678
      4265 7667 4263 7667 4262 7663 4258 7655
      4229 7677 4229 7682 4233 7698
TIME...MOT...LOC 1950Z 202DEG 34KT 4237 7683

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MWG
Special weather statement, Jul 22, 3:21 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Binghamton NY
421 PM EDT Mon Jul 22 2024

NYZ009-018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-044-
047-048-072-222230-
Northern Oneida-Onondaga-Steuben-Schuyler-Chemung-Tompkins-
Madison-Southern Oneida-Cortland-Chenango-Otsego-Tioga-Broome-
Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
421 PM EDT Mon Jul 22 2024

* Scattered Thunderstorms *

Scattered thunderstorms with locally heavy downpours and sub
severe gusty winds will move northeast across central New York and
northeastern Pennsylvania into the early evening. Ponding of
water on roadways and a few downed tree branches are possible
from these thunderstorms.

MWG

The radar

The Binghamton radar (KBGM), 43 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bradford

When
July 22, 4:30 PM EST to 4:45 PM EST
Where
Bradford County, 1.38 mi SSE of Potterville to 1.21 mi SSW of South Warren
Cause
Heavy Rain
Property damage
$1,000
Reported by
State Official
Coordinates
41.862, -76.239

Water is flowing over Route 467 in several locations along Johnson Creek.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyWarnings in Pennsylvania, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205092.